Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 53, NWS Nashville, TN

July 22, 20196 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 22, 2019, 3:26 PM CDT for 6 counties in Tennessee. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2019, 3:26 PM CDT (20:26 UTC)
Expired
Jul 22, 2019, 6:30 PM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Davidson County, TN, Rutherford County, TN, Smith County, TN, Trousdale County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 44 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:53 PM CDTFLASH FLOODNashville, TNSEVERAL PARKING LOTS FLOODED IN BERRY HILL
Jul 22, 4:01 PM CDTFLASH FLOODMount Juliet, TNROADWAY CLOSED DUE TO HIGH WATER - BELINDA PKWY NEAR SE SPRINGDALE DR
Jul 22, 4:17 PM CDTFLASH FLOODMount Juliet, TNROADWAY CLOSED DUE TO HIGH WATER - SUNNYMEADE DRIVE NEAR CREEKVIEW DRIVE
Jul 22, 4:26 PM CDTFLASH FLOODMount Juliet, TNDEEP WATER COVERING CENTRAL PIKE WEST OF WRIGHT FARMS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2019-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1403 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2019-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1403 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
644 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

627 
WGUS54 KOHX 222026
FFWOHX
TNC037-149-159-169-187-189-222330-
/O.NEW.KOHX.FF.W.0053.190722T2026Z-190722T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
326 PM CDT Mon Jul 22 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Smith County in Middle Tennessee...
  Davidson County in Middle Tennessee...
  Northwestern Rutherford County in Middle Tennessee...
  Northeastern Williamson County in Middle Tennessee...
  Wilson County in Middle Tennessee...
  Southwestern Trousdale County in Middle Tennessee...

* Until 630 PM CDT.

* At 325 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lebanon, Carthage, Nashville, Brentwood, La Vergne, Mount Juliet,
  Forest Hills, Oak Hill, Belle Meade, Lakewood, Watertown,
  Gordonsville, Hermitage, Rural Hill, Bellevue, Antioch, Belinda
  City, Hickman, South Carthage and Berry Hill.

This includes the following highways...
 Interstate 40 between mile markers 193 and 266.
 Interstate 65 between mile markers 71 and 89.
 Interstate 24 between mile markers 47 and 63.
 Interstate 840 between mile markers 64 and 76.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3629 8585 3625 8582 3625 8580 3623 8578
      3621 8578 3621 8581 3618 8581 3618 8579
      3617 8579 3609 8587 3612 8591 3608 8602
      3609 8606 3607 8606 3595 8706 3619 8698
      3626 8663 3625 8659 3627 8657 3640 8584

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:03 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 22, 3:03 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
303 PM CDT Mon Jul 22 2019

.DISCUSSION...

Periods of heavy rainfall with isolated flooding will continue to
be possible throughout the afternoon and evening. Rainfall rates
have proven to be above 2 inches per hour with many places
receiving between 1 and 1.5 inches in 20 minutes or less.
The flood threat will increase as the storms to the west of
Nashville continue to push east into areas that saw rain over the
weekend. PWATs of 2 inches along with lift from the frontal
boundary should keep the heavy rain threat going as this system
exits to the east later tonight. Moderate instability and at least
a little shear will continue to encourage a few strong storms
this afternoon.

Precip will gradually diminish late tonight through early tomorrow
morning from west to east and drier, cooler air will enter the
mid-state. Highs will be in the 80s through the end of the week
with dewpoints in the 60s. A surface high to our northwest will
suppress most of the cloud cover, so it should be a pleasant work
week. As the upper trough to our east lifts and we return to more
zonal flow toward the weekend we'll see a return to 90 degree
temperatures and higher dewpoints with a few storms possible next
Sunday.

&&

.AVIATION...
18Z TAF DISCUSSION.

Numerous SHRA/TSRA will form through the afternoon and evening as
a cold front arrives from the northwest. VFR outside the storms,
but IFR where the intense downpours occur. Isold severe storm
wind gusts possible as well. SHRA/TSRA will decrease and move off
to the south between 00Z-06Z with some post frontal MVFR cigs
through the late night. Fropa will shift sustained 7-10KT winds
from SSW to N.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      66  82  61  83  63 /  80  20   0   0   0
Clarksville    63  80  60  82  61 /  60  10   0   0   0
Crossville     65  76  55  78  58 /  80  50   0   0   0
Columbia       66  82  60  83  61 /  80  20   0   0   0
Lawrenceburg   67  81  59  82  61 /  80  30   0   0   0
Waverly        64  81  61  82  63 /  70  10   0   0   0

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 10 PM CDT this evening for Bedford-
Cannon-Cheatham-Clay-Coffee-Cumberland-Davidson-De Kalb-Dickson-
Fentress-Giles-Grundy-Hickman-Humphreys-Jackson-Lawrence-Lewis-
Macon-Marshall-Maury-Overton-Perry-Pickett-Putnam-Robertson-
Rutherford-Smith-Sumner-Trousdale-Van Buren-Warren-Wayne-White-
Williamson-Wilson.

&&

DISCUSSION......11
AVIATION........13
Hazardous weather outlook, Jul 22, 9:26 AM CDT, 6 hours before
Hazardous Weather Outlook
National Weather Service Nashville TN
926 AM CDT Mon Jul 22 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-231015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
926 AM CDT Mon Jul 22 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Heavy rainfall will be possible throughout the day and into the
evening, leading to areas of flash flooding. Flooding may occur
quickly as rainfall rates are expected to be quite high.

Some strong thunderstorms will be possible this afternoon. Main
concerns will be strong winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

11

In the hours before

Special weather statement, Jul 22, 12:57 PM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Nashville TN
1257 PM CDT Mon Jul 22 2019

TNZ006-221830-
Montgomery TN-
1257 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY COUNTY UNTIL 130 PM
CDT...

At 1257 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Clarksville, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Palmyra and Woodlawn.

This includes Interstate 24 between mile markers 1 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3649 8714 3638 8757 3647 8761 3655 8763
      3664 8749 3664 8720
TIME...MOT...LOC 1757Z 247DEG 33KT 3649 8753

13
Special weather statement, Jul 22, 1:26 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Nashville TN
126 PM CDT Mon Jul 22 2019

TNZ005-023-221900-
Stewart TN-Houston TN-
126 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR STEWART AND NORTHWESTERN HOUSTON
COUNTIES UNTIL 200 PM CDT...

At 126 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris Landing State Park, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport, Land Between The Lakes and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3666 8785 3663 8785 3664 8768 3628 8765
      3630 8795 3635 8798 3637 8800 3639 8801
      3645 8806 3647 8805 3649 8806 3652 8804
      3656 8803 3666 8807 3668 8807
TIME...MOT...LOC 1826Z 268DEG 29KT 3646 8809

13
Special weather statement, Jul 22, 1:29 PM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Nashville TN
129 PM CDT Mon Jul 22 2019

TNZ006-007-026-221900-
Robertson TN-Cheatham TN-Montgomery TN-
129 PM CDT Mon Jul 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MONTGOMERY...NORTHERN
CHEATHAM AND WESTERN ROBERTSON COUNTIES UNTIL 200 PM CDT...

At 128 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Clarksville, moving east at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Clarksville, Coopertown, Pleasant View, Adams, Cedar Hill and
Cunningham.

This includes Interstate 24 between mile markers 4 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3632 8698 3634 8740 3659 8741 3664 8711
      3664 8692
TIME...MOT...LOC 1828Z 266DEG 22KT 3642 8729

13

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 3:19 AM CDTFlash Flood WatchOHXBedford, Cannon, Cheatham, Clay, Coffee, Cumberland and 29 more17 hr
Jul 22, 12:57 PM CDTSpecial Weather StatementOHXMontgomery33 min
Jul 22, 1:22 PM CDTAreal Flood AdvisoryOHXHouston, Montgomery, Stewart3 hr
Jul 22, 1:26 PM CDTSpecial Weather StatementOHXHouston, Stewart34 min
Jul 22, 1:29 PM CDTSpecial Weather StatementOHXMontgomery31 min
Jul 22, 1:52 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery, Robertson23 min
Jul 22, 3:08 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson3 hr
Jul 22, 3:30 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Jackson, Overton, Putnam, White3 hr
Jul 22, 3:41 PM CDTSpecial Weather StatementOHXSmith, Trousdale49 min
Jul 22, 3:57 PM CDTFlash Flood WarningOHXDavidson, Rutherford, Williamson, Wilson3 hr
Jul 22, 4:08 PM CDTSpecial Weather StatementOHXPutnam, White52 min
Jul 22, 4:25 PM CDTAreal Flood AdvisoryOHXCumberland, DeKalb, Putnam, White2 hr
Jul 22, 4:33 PM CDTSpecial Weather StatementOHXWhite27 min
Jul 22, 4:53 PM CDTAreal Flood AdvisoryOHXClay, Jackson, Macon, Overton, Pickett, Smith and 1 more3 hr
Jul 22, 6:04 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence116 min
Jul 22, 6:34 PM CDTAreal Flood AdvisoryOHXCannon, Cumberland, DeKalb, Putnam, Van Buren, Warren and 1 more3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.